ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook
Site Search by PicoSearch. Help

The following are excerpts from the newsletter

October 6, 1999

  • "Prescription mapping" can improve efficiency while minimizing errors with look-alike products
  • ISMP Action Agenda: Items from the ISMP Medication Safety Alert!, July - Sept, 1999
  • Safety Briefs:
    • Caution: The FDA MEDWATCH and USP-ISMP medication error databases contain over 30 reports about mix-ups between ZYRTEC (cetirizine), an antihistamine, and ZYPREXA (olanzapine), an antipsychotic.
    • An order for 0.75 mg SYNTHROID for a newly admitted patient was checked with the family who thought that the order "sounded right". The original prescription container arrived later and the dose was actually for 0.075 mg. Order clarifications should be directed to the prescriber not an intermediary.
    • Patients treated with MIRAPEX (pramipexole), a dopamine agonist indicated for the treatment of the signs and symptoms of idiopathic Parkinson's disease, have reported falling asleep while engaged in activities of daily living, such as eating, during conversations, and driving a car. Patients should be alerted and told not to drive until they have used the drug for a sufficient period of time to know how they will react.
    • Gate Pharmaceuticals is informing health professionals about the possibility of sudden death when ORAP (pimozide) is given in high doses (greater than 10 mg).

October 20, 1999

  • Maintaining patient safety in the face of staff reduction
  • Generic propofol: Safe substitute?
  • Safety Briefs:
    • Genentech issues description of problem with procedure for reconstituting HERCEPTIN (trastuzumab)
    • Drugs such as COUMADIN (warfarin) and SYNTHROID (levothyroxine) are available in a wide range of dosages to accommodate expected variation in patient specific doses. Some pharmacies stock only some of the available strengths. Pharmacists should take note of the drugs that require dispensing multiple tablets in different strengths to accommodate the typical dosage range and then, increase the variety of strengths available to avoid confusion with drug administration directions and minimize the possibility of error.
    • Consider subscribing to a few of the available "mailing lists," which provide medication safety information directly to you via email.
    • DuPont Pharmaceuticals Company sent letters recently to pharmacists and physicians about adverse events caused by concomitant use of COUMADIN and a generic warfarin.
    • A table in the current edition of The Pediatric Dosage Handbook (6th Edition; Lexi-Comp) incorrectly lists doses of IV midazolam (VERSED) in mg rather than mg/kg. The table is on page 1284.

subscribe now

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Survey Results
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officer Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP